Minnesota, 2018

Winter Weather in Minnesota, February 19 to 20, 2018

February 19 to 20, 2018 · NWS FSD · 5 events in 5 counties and zones

With shallow cold air in place, warm advection associated with a weak wave of low pressure moving northeast from Kansas to Wisconsin produced a shield of light precipitation across southwest Minnesota. 15 inch ice accumulation, a second round of precipitation early on February 20 brought a dusting of less than an inch of snow which coated the ice and produced hazardous travel conditions.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

With shallow cold air in place, warm advection associated with a weak wave of low pressure moving northeast from Kansas to Wisconsin produced a shield of light precipitation across southwest Minnesota. While most precipitation was a mix of light freezing rain, freezing drizzle and light snow on February 19 which resulted in a 0.05 to 0.15 inch ice accumulation, a second round of precipitation early on February 20 brought a dusting of less than an inch of snow which coated the ice and produced hazardous travel conditions. For the two day period, school delays were common for those not already out for the Washington's Birthday holiday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 19, 5:08 AM CST, 52 minutes earlier.

Area forecast discussion, Feb 19, 5:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
508 AM CST Mon Feb 19 2018

.SHORT TERM...(Today and Tonight)
Issued at 311 AM CST Mon Feb 19 2018

As expected, a fairly complicated forecast for the next 24 hours.
Early this morning cold air was surging south and most locations
were between 10 and 20 degrees. The right entrance region of an
upper level jet to the north was interacting with some favorable mid
level temperatures and moisture to allow snowfall to develop in
western and central SD. While the radar is shooting too high to show
it, some light snow has been falling much of the night from Gregory
to Chamberlain to Huron. Likely not much accumulation but the
visibilities have been between 2 and 4 miles. For the most part this
jet remains locked in place for the next several hours and should
continue to produce snowfall in central and northeast SD. Amounts
along highway 14 towards south central SD should be about an inch or
so through this afternoon.

While this jet is producing some snowfall, another southern jet will
race northeast into southern Wisconsin by mid morning. This will aid
in bringing some low to mid level convergence to northwest IA.
Temperatures are not favorable for either freezing rain or snow, so
thinking that precipitation type should be mostly light freezing
drizzle. With this in mind backed off on amounts as a tenth of an
inch of ice by noon with just drizzle seems a bit aggressive.
Regardless, will still be enough ice to cause hazardous conditions
so the advisory still looks good. One concern about icing in this
case is a strong north to northeast wind will cause ice accrual on
one side of objects which can create more problems as the weight of
the ice is not evenly spread across whatever the drizzle is freezing
to.

By late afternoon and early evening another southern jet max lifts
north as the strong right entrance region slowly drifts southeast.
This will likely cause a reenhancement of freezing drizzle across
northwest IA. Model soundings continue to hint at issues with
saturation in the ice bearing layer, but since the sub inversion
temperatures are so cold some ice introduction could occur about 1-
1.5 km above the surface which might allow some snowflakes or very
small sleet to develop.

Farther west the colder air in the mid levels finally starts to
collapse southeast and with the strong jet energy and strengthening
mid level frontal forcing believe that an enhanced band will develop
this evening around the James Valley and shift northeast through the
night. Close to Interstate 29 there are some issues with saturation
aloft in the dendritic layer, but the lower levels indicate plenty
of saturation so believe that at least some small snowflakes will be
likely and will accumulate. Within this band about 3-5 inches of
snow should fall and this band will need to be monitored late this
afternoon as there will be some potential for a small scale band of
6-8 inches, but too early to pick out which 5 or 6 counties would
get that much.

.LONG TERM...(Tuesday through Sunday)
Issued at 311 AM CST Mon Feb 19 2018

By Tuesday there will likely still be some light snow around,
especially in the morning. Some locations could still get an
additional inch or so. Otherwise it will be a cold day with
morning wind chills about 5 below to 15 below and northwest winds
about 10 to 20 mph.

Broad troughing is expected on Wednesday which will keep
temperatures on the cold side and highs from the teens to mid 20s.

The next system of interest will lift northeast on Thursday and
bring a chance for snow back into the area Thursday into Friday. Too
early to tell if it will have much impact but for now looks to be on
the minor side.

As this wave passes milder air will fill in behind and temperatures
will return to something close to normal into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 502 AM CST Mon Feb 19 2018

Widespread MVFR ceilings will be predominant through the TAF
period with periods of IFR visibility reductions at HON/FSD due
to snow beginning Monday evening. Freezing drizzle will continue
at SUX this morning with a wintry mix of light precipitation at
FSD. Freezing drizzle will return to SUX Monday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until noon CST Tuesday for SDZ070-071.

     Winter Weather Advisory from 6 PM this evening to noon CST
     Tuesday for SDZ038>040-050-052>069.

MN...Winter Weather Advisory until noon CST Tuesday for MNZ081-089-
     090.

     Winter Weather Advisory from 6 PM this evening to noon CST
     Tuesday for MNZ071-072-080-097-098.

IA...Winter Weather Advisory until noon CST Tuesday for IAZ001>003-
     012>014-020>022-031-032.

NE...Winter Weather Advisory until noon CST Tuesday for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...Ferguson
Hazardous weather outlook, Feb 19, 4:02 AM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
402 AM CST Mon Feb 19 2018

MNZ071-072-097-SDZ038>040-050-052>060-063-064-201015-
Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-
402 AM CST Mon Feb 19 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Periods of light snow are expected through the day. Accumulations
will likely be less than 2 inches. By this evening and the
overnight hours a larger band of moderate to possibly heavy snow
will develop and accumulations will likely be 3 to 5 inches
within this area of snow.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some lingering light snow will be possible on Tuesday morning
with an additional half an inch possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014-SDZ070-
071-201015-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Jackson-Dixon-Dakota-Clay SD-
Union-
402 AM CST Mon Feb 19 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Periods of freezing drizzle are expected through the morning and
will cause hazardous walking and driving conditions. There will
likely be a break from precipitation from late morning into early
evening, then additional freezing drizzle and possibly some light
snow is expected during the late evening and overnight hours.
Total ice accumulation may be around a tenth of an inch with
snowfall likely less than 2 inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Lingering light snow on Tuesday morning may bring an additional
half an inch to an inch of snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001-MNZ080-089-098-SDZ061-062-065>069-201015-
Lyon IA-Murray-Nobles-Rock-McCook-Minnehaha-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-
402 AM CST Mon Feb 19 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Patchy light snow and possibly a little light freezing drizzle
will be possible this morning across the area. The threat should
be mainly light snow from this afternoon into Tuesday morning with
the best chance for accumulating snow tonight. Snowfall totals of
1 to 3 inches will be possible with a light glazing of ice.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Lingering light snow on Tuesday morning may bring an additional
half an inch to an inch of snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Cottonwood

When
February 19, 6:00 AM CST to February 20, 7:00 AM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 19, 6:00 AM CST to February 20, 7:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Winter Weather, Nobles

When
February 19, 6:00 AM CST to February 20, 7:00 AM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Winter Weather, Murray

When
February 19, 6:00 AM CST to February 20, 7:00 AM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Winter Weather, Rock

When
February 19, 6:00 AM CST to February 20, 7:00 AM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741560, 741561, 741562, 741563, 741564.